Alert archive / New York / Frost Advisories in 2025

Frost Advisory 1, NWS Buffalo, NY

April 30, 20254 counties in New York

NWS Buffalo, NY issued this frost advisory at Apr 30, 2025, 1:54 PM EDT for 4 counties in New York. It took effect at May 1, 2025, 12:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2025, 1:54 PM EDT (17:54 UTC)
In effect from
May 1, 2025, 12:00 AM EDT
Expired
May 1, 2025, 5:53 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY

The radar

The Ft Drum radar (KTYX), 114 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS71 KBUF 301754
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
154 PM EDT Wed Apr 30 2025

NYZ004>006-014-010600-
/O.NEW.KBUF.FR.Y.0001.250501T0400Z-250501T1200Z/
Wayne-Northern Cayuga-Oswego-Ontario-
Including the cities of Newark, Fair Haven, Oswego, and
Canandaigua
154 PM EDT Wed Apr 30 2025

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT 
THURSDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Wayne, Northern Cayuga, Oswego, and Ontario Counties.

* WHEN...From midnight tonight to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hitchcock
2 follow-up statements
352 
WWUS71 KBUF 010158
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
958 PM EDT Wed Apr 30 2025

NYZ004>006-014-011200-
/O.CON.KBUF.FR.Y.0001.250501T0400Z-250501T1200Z/
Wayne-Northern Cayuga-Oswego-Ontario-
Including the cities of Newark, Fair Haven, Oswego, and
Canandaigua
958 PM EDT Wed Apr 30 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Wayne, Northern Cayuga, Oswego, and Ontario Counties.

* WHEN...Until 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

PP
169 
WWUS71 KBUF 010953
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
553 AM EDT Thu May 1 2025

NYZ004>006-014-011100-
/O.CAN.KBUF.FR.Y.0001.000000T0000Z-250501T1200Z/
Wayne-Northern Cayuga-Oswego-Ontario-
Including the cities of Newark, Fair Haven, Oswego, and
Canandaigua
553 AM EDT Thu May 1 2025

...FROST ADVISORY IS CANCELLED...

$$

Thomas

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Apr 30, 1:52 PM EDT, 2 minutes earlier.

Area forecast discussion, Apr 30, 1:52 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
152 PM EDT Wed Apr 30 2025

.SYNOPSIS...
High pressure will settle over the eastern Great Lakes tonight, with
clear skies and light winds bringing a chilly night, especially east
of Lake Ontario. Much warmer air will move back into the region
Thursday as a warm front moves northeast across the Great Lakes,
quickly followed by a cold front late Thursday night and Friday.
These frontal systems will bring a few rounds of showers and
scattered thunderstorms. A few storms may be severe in Western NY
late afternoon and evening Thursday, with isolated damaging winds
and large hail.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Skies have cleared nicely this afternoon as the residual shallow
layer of low level moisture mixes out. Sunshine will prevail through
early evening, but temperatures will stay on the cool side with 50s
in most locations.

Surface high pressure will drift from western Quebec and the eastern
Great Lakes this evening to New England by Thursday morning. This
will provide clear skies and light winds, especially for the eastern
portion of the area. May 1 is the start of the Frost/Freeze program
in our warmer lake plain counties. With this in mind, a Frost
Advisory has been issued for Ontario, Wayne, northern Cayuga, and
Oswego counties where the program is now active, and frost is most
likely. Farther west, increasing mid/high clouds and modest warm
advection overnight should keep lows in the upper 30s to lower 40s
in most areas, with any frost spotty and light.

Thursday through Thursday night, surface low pressure will move
quickly from the upper Mississippi Valley across the central Great
Lakes to just east of Georgian Bay. A warm frontal segment will move
northeast across southwest Ontario early Thursday morning, with the
eastern edge of this clipping far Western NY. Increasing isentropic
upglide will bring thickening clouds to Western NY, and possibly a
few sprinkles or light showers in the morning. Temperatures will
trend strongly upward, with highs back into the 70s for most of the
area after a cool start.

Another push of warm advection and deeper moisture will arrive
during the late afternoon and evening. This feature will prove to
move much more active, with deeper moisture available and stronger
forcing in advance of the surface low. Expect an area of showers and
thunderstorms to move into Western NY late afternoon. Some of these
storms may be severe, with instability and shear phase/space
suggesting potential for localized damaging winds and hail. The
severe risk will decrease with eastern extent during the evening as
instability wanes. Overnight Thursday night, the approach of the mid
level trough and surface cold front may support a few more showers
and isolated thunderstorms.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The next longwave trough will slide east across the eastern Great
Lakes Friday through Saturday night. Attendant low pressure overhead
Friday morning will slide northeast into southern Quebec by Friday
night, supporting a cold front to slide east across New York State.
Instability and shear profiles are not overly impressive, but some
embedded thunderstorms will be possible throughout the afternoon
hours. Otherwise, scattered showers will linger Friday night into
Saturday morning as the front exits east.

Surface high pressure will then build east into Western New York
Saturday night, acting to dry things out from northwest to
southeast.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Forecast confidence lowers significantly as model guidance diverges
with how the aforementioned trough exits the East Coast. Some models
allow the trough to exit east into the Atlantic, which will support
a prolonged period of dry weather. Otherwise, a few models develop a
cut off low across the Ohio Valley/Mid-Atlantic. If this pans out,
we can expect a wet and active forecast. Due to the uncertainty,
kept just a chance for rain shower throughout the start of next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
High pressure will drift from the eastern Great Lakes and Quebec
into New England overnight through Thursday morning. VFR will
prevail with clear skies giving way to increasing mid/high clouds
late tonight and Thursday morning. A warm frontal segment will clip
Western NY Thursday morning, and this may produce a few spotty light
showers with VFR still prevailing.

A more active warm frontal segment will arrive during the late
afternoon and early evening in Western NY, with an area of showers
and thunderstorms expected after about 20Z Thursday. Some of these
storms may be strong, with localized stronger winds and hail.

Outlook...

Thursday night...Occasional showers and a chance of thunderstorms.
Areas of MVFR.
Friday...MVFR/IFR with showers early, improving to VFR/MVFR.
Saturday...MVFR/IFR with showers likely.
Sunday and Monday...Mainly VFR.

&&

.MARINE...
Surface high pressure will build into the eastern Great Lakes this
evening with subsiding winds and waves. High pressure will drift off
the east coast Thursday, while low pressure moves into the central
Great Lakes. East winds will increase on Lake Ontario ahead of the
low, and this may produce a period of Small Craft Advisory
conditions on the west end of Lake Ontario.

A cold front will move east across the eastern Great Lakes late
Thursday night and Friday. Southwest winds will increase along and
behind the front, with a round of Small Craft Advisory conditions on
both Lake Erie and Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory from midnight tonight to 8 AM EDT Thursday for
     NYZ004>006-014.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Apr 30, 5:44 AM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
544 AM EDT Wed Apr 30 2025

NYZ001-010-019-085-010945-
Niagara-Northern Erie-Chautauqua-Southern Erie-
544 AM EDT Wed Apr 30 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk of severe thunderstorms Thursday afternoon
and evening, with damaging winds the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-010945-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
544 AM EDT Wed Apr 30 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-010945-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
544 AM EDT Wed Apr 30 2025

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-010945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
544 AM EDT Wed Apr 30 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk of severe thunderstorms Thursday afternoon
and evening, with damaging winds the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-003-011>013-020-021-010945-
Orleans-Monroe-Genesee-Wyoming-Livingston-Cattaraugus-Allegany-
544 AM EDT Wed Apr 30 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday afternoon
and evening, with damaging winds the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Apr 30, 10:31 AM EDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1031 AM EDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Tstm Wnd Dmg     2 NW Phelps             42.98N 77.10W
04/29/2025                   Ontario            NY   Public

            Garage destroyed.

0440 PM     Tstm Wnd Dmg     2 NW Phelps             42.98N 77.10W
04/29/2025                   Ontario            NY   Public

            Roof damage to several barns.

&&

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:38 PM EDTSmall Craft AdvisoryBUF30 hr

Nearby

Frost Advisories in New York, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.